Medication Management After an 88-Year-Old Man’s Gastrointestinal Bleed
Ronald N. Rubin, MD—Series Editor
Rubin RN. Medication management after an 88-year-old man’s gastrointestinal bleed. Consultant. 2017;57(9):543-544.
The previous issue’s column1 described the case of an 88-year-old man who was awakened by upper abdominal pain and nausea. Before long, he began to experience hematemesis, prompting his wife to call for an ambulance, which transported him to the emergency department (ED). In the ED, he denied syncope or dizziness. He reported having had similar but much milder abdominal pain, along with black bowel movements, in the 2 days leading up to the current event.
The man’s health was very good considering his age. His mild hypertension was well-controlled with metoprolol, and he also took a statin. He had never had a myocardial infarction (MI) or congestive heart failure. He rarely drank alcohol and had no history of liver disease. He had been taking a daily adult aspirin for 6 months after reading that it prevents heart attack and stroke, and his family physician did not vigorously oppose it.
On physical examination, he was somewhat clammy and cool. His pulse was 108 beats/min, and his systolic blood pressure was 95 mm Hg. Oxygen saturation was 97% on room air. There was mild tenderness to direct deep palpation of the epigastrium without rebound. There were no stigmata of chronic liver disease.
Results of a guaiac test showed that his stool was melanotic and strongly heme-positive. Blood tests revealed a hemoglobin (Hb) level of 11.2 g/dL, a creatinine level of 1.3 mg/dL, and a urea nitrogen level of 34 mg/dL.
The patient underwent acute resuscitation with several liters of saline. A second complete blood cell count showed that the Hb level had declined to 8.9 g/dL, and he received a transfusion of 2 units of packed red blood cells. Electrocardiography and cardiac troponin test results were negative for ischemia. After his blood pressure and Hb level stabilized, he underwent urgent endoscopy, which revealed a well-circumscribed, clean-based, 1.5-cm duodenal ulcer and a scattering of gastritis lesions. There was minimal oozing and no visible vessels or adherent clots. Biopsies revealed areas of gastritis, no malignancy, and negative results for Helicobacter pylori infection. He was treated with an oral proton-pump inhibitor (PPI) for 3 days. He remained clinically stable, and on day 3 he was discharged home on a 2-week course of a once-daily PPI.
Answer: C is the correct statement
The previous column about this man’s case discussed the issues related to the appropriate immediate tasks of resuscitation and stabilization, as well as acute management and endoscopic evaluation of gastrointestinal (GI) tract bleeding.1
As presented now, we have an elderly man whose condition is stable and who has an endoscopically confirmed peptic ulcer with low-risk clinical features. The working diagnosis here must be an ulcer caused by low-dose aspirin, since his test results were negative for H pylori infection. This is no surprise, given the fact that the 2 major causes of peptic ulcer and bleeding are H pylori infection and NSAID use.2
The issue to be discussed and resolved now is longer-term management after the initial ulcer has healed to prevent recurrent bleeding, which has an incidence rate as high as 26% at 12 months in untreated H pylori ulcers, 6% at 6 months in nonaspirin NSAID ulcers if NSAIDS are continued, and a lesser but still significant incidence with low-dose aspirin alone.3
A relatively easy issue to resolve is the initial time off from aspirin (or other NSAID) in any event, regardless of indications, prior to the upper GI bleeding. Guideline data in the literature have demonstrated that when aspirin is properly taken as secondary prophylaxis of a recurrent cardiovascular event (acute MI or stroke), the risk of cardiovascular complications begins to increase within the initial 2 weeks of aspirin cessation; thus a 7-day delay in resuming aspirin use after cessation of bleeding is appropriate in most cases. If this approach is followed, good data show that, so long as the aspirin regimen is in place, the use of a concomitant PPI will reduce the risk of rebleeding in the ensuing 12 months from 15% to less than 2%.4 These facts make Answer A an incorrect statement across the board (even though our patient’s case is not a true secondary prophylaxis situation). Aspirin alone is simply not the correct management approach—there must be continued PPI therapy, as well.
Returning to our patient’s case, a very important point is that he is using aspirin for primary prophylaxis—he has no prior or acute history or findings of a cardiovascular condition requiring secondary prophylaxis. Again, there are good data to help in decision-making here. In summary, the risk of a recurrent cardiovascular event in the absence of aspirin use exceeds the bleeding risk of the aspirin, with a mortality benefit at 30 days (1% vs 9%) and 60 days (1% vs 13%).5 However, in a primary prophylaxis situation such as our patient’s case, a much lower incidence of cardiovascular events exists such that the risk for recurrent bleeding likely exceeds that small benefit.3,6 Therefore, in primary prophylaxis patients, the best strategy is to discontinue aspirin, which makes Answer C the correct statement. Although Answer B is a correct management pathway in a bona fide secondary prophylaxis population, that is not the situation with our case and thus is incorrect here.
Answer D applies to patients using NSAIDs for genuine anti-inflammatory indications such as arthritis. This indication is firm and remains after the resolution of the acute GI bleeding. In such cases, there is good evidence comparing continuing the NSAID alone or using a COX-2–selective NSAID either alone or with a long-term PPI.7 The data clearly indicate that combined use of a COX-2–selective NSAID plus a PPI is far safer than either a different NSAID type plus a PPI or a COX-2–selective NSAID alone.7 Thus, Answer D is a fine strategy but again is not appropriate for our patient, who has no primary diagnosis requiring NSAID use.
After 2 weeks on once-daily PPI therapy, the patient’s ulcer therapy was stopped. Data regarding the risk-benefit ratio in his situation for primary prophylaxis were reviewed, and all agreed that the best course was to discontinue the aspirin, which obviated any need for continuing PPI therapy. He is well with normalized Hb, and he had no symptoms or recurrent bleeding 9 months after his episode of acute upper GI bleeding. n
Ronald N. Rubin, MD, is a professor of medicine at the Lewis Katz School of Medicine at Temple University and is chief of clinical hematology in the Department of Medicine at Temple University Hospital in Philadelphia, Pennsylvania.
- Rubin RN. Assessing upper gastrointestinal bleeding in an 88-year-old man with hematemesis. Consultant. 2017;57(8):483-484.
- Chan FKL, Chung SCS, Suen BY, et al. Preventing recurrent upper gastrointestinal bleeding in patients with Helicobacter pylori infection who are taking low-dose aspirin or naproxen. N Engl J Med. 2001;344(13):967-973.
- Laine L. Upper gastrointestinal bleeding due to a peptic ulcer. N Engl J Med. 2016;374(24):2367-2376.
- Lai KC, Lam SK, Chu KM, et al. Lansoprazole for the prevention of recurrences of ulcer complications from long-term low-dose aspirin use. N Engl J Med. 2002;346(26):2033-2038.
- Sung JJY, Lau JYW, Ching JYL, et al. Continuation of low-dose aspirin in peptic ulcer bleeding: a randomized trial. Ann Intern Med. 2010;152(1):1-9.
- Berger JS, Lala A, Krantz MJ, Baker GS, Hiatt WR. Aspirin for the prevention of cardiovascular events in patients without clinical cardiovascular disease: a meta-analysis of randomized trials. Am Heart J. 2011;162(1):115-124.e2.
- Chan FKL, Hung LCT, Suen BY, et al. Celecoxib versus diclofenac and omeprazole in reducing the risk of recurrent ulcer bleeding in patients with arthritis. N Engl J Med. 2002;347(26):2104-2110.